Wyoming, 2018

Winter Storm in Wyoming, March 2 to 4, 2018

March 2 to 4, 2018 · NWS RIW · 4 events in 4 counties and zones

A series of upper level disturbance brought very heavy snow to localized areas of western Wyoming. Across portions of the Tetons, persistent convective banding set up and brought periods of 2 to 3 inch an hour snowfall.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A series of upper level disturbance brought very heavy snow to localized areas of western Wyoming. Across portions of the Tetons, persistent convective banding set up and brought periods of 2 to 3 inch an hour snowfall. At the Grand Targhee Ski Resort, 57 inches of snow was recorded through the storm. Jackson Hole received 29 inches of new snow. Heavy snow fell in the Jackson Valley as well with 8 to 14 inches around the valley. Lincoln County also saw heavy snow with over 1 foot common in the Star Valley with a maximum of 19 inches near Thayne.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 2, 10:45 AM MST, 15 minutes earlier.

Area forecast discussion, Mar 2, 10:45 AM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1045 AM MST Fri Mar 2 2018

.SHORT TERM...Friday through Sunday night

Looks like we have another active period coming up. And with the
differences in the weather at times, we will split the discussion
into West and East of the Divide.

West of the Divide...Things are mainly quiet out there right now.
However, this will change as a cold front and associated upper level
disturbance cross the area today and bring some snow. At this
point, the heaviest snow looks to be this afternoon when the area
gets into some left front jet quadrant dynamics. However, the system
is a fairly quick hitter. So at this point, the winter weather
advisories look good and we will leave them as is.

There should then be a break as the area will be in between systems
from late tonight through most of Saturday. There will still be some
light snow from time to time but nothing to write home about.
Temperatures will cool a bit, but with the Pacific origin of the
air, nothing unusual for the first part of March. The next shot of
snow looks to move in for Saturday night and into Sunday morning.
There is a but more uncertainty with this system though. The snow
looks a bit more convective and banded. And as a result, this is
very difficult to nail down exactly where the heaviest snow to fall,
especially this far out. So as a result, we made few changes to QPF
or snowfall amounts until things become a little clearer. The snow
here should end by late Monday night as the system moves away to the
east and high pressure builds into the area.

East of the Divide...For today, the concern switches to wind. With
the models showing 55 to 60 knots of southwest flow at 700
millibars across the southwestern Wind Corridor, we upgraded the
high wind watch to a warning for today. Many areas will have
breezy conditions as well. With the increased mixing, temperatures
should warm in many areas today, with 40s looking likely in many
locations. As for precipitation, with the strong downsloping flow,
it looks rather unlikely. Mainly dry weather looks to hold
through Saturday morning. The next wave will begin to move into
the north Saturday afternoon. The models are trending a bit slower
though, so it would not surprise me if most areas were dry
through the day Saturday.

Snow then spreads across the area Saturday night into Sunday. As was
previously stated, the models continue to come in slower so we
lowered POPS at night as many areas in the east could remain dry
through that period. Most areas will see some on Sunday. And like
out west, the problem is that it looks convective and banded. And
like out west, the models have poor agreement in where they will
set up and when. So for now, we continued the broad brush of the
amounts until more details can be included. At this time, it looks
like advisory level amounts with locally higher amounts where that
elusive banding decides to get up.

.LONG TERM...Monday through Friday

A relatively quiet long term is expected in wake of the winter
storm impacting the area in the short term. A trailing shortwave
on Monday, and perhaps some lingering wrap-around moisture from
the departing storm could give the northwest and northern
mountains and perhaps adjacent foothills some additional light
snow.

A weak shortwave in the northwest flow is expected to push
southeast across the area Tuesday, but will have little available
moisture to work with. Thus will keep the ongoing dry forecast as
is. Some ridging is then expected Wednesday with continued dry
conditions.

Models show the ridge flattening out Wednesday night/Thursday
with the potential for a moist westerly flow developing Thursday
followed by shortwave trough in the flow pulling across the
northern Rockies Friday. For now will only go slight chance PoPs
across the west Thursday/Friday with a slight emphasis on Friday.

Temperatures are expected to be below average Monday and Tuesday
with seasonal temperatures by Wednesday or Thursday.

&&

.AVIATION...18Z Issuance

West of the Continental Divide...KJAC, KBPI, KPNA, and KRKS

Broad low pressure system over the western US is now impacting
western Wyoming.  KJAC to see the most impact over the next 24 hours
with MVFR to IFR conditions expected with continuous snow and snow
showers, as mid-level SW flow bring steady moisture into the area.
Winds to gust 25 kts this afternoon. KBPI/KPNA should remain
VFR/MVFR through the period with intermittent snow showers.
Precipitation and lowering ceiling not expected to impact KRKS until
12-18Z/Sun. Mountains to be obscured through the period. LLWS to
also be an issue at times and wind speeds/turbulence to be an issue
around the mountains and gaps.

East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL

VFR conditions expected for the next 24 hours east of the divide as
strong southerly flow is pushed ahead of the low pressure system to
the west.  LLWS to be the primary impact at terminals through the
period, with gusts 30 to 40 kts possible at some locations,
especially KCPR.  Wind shift from the north to push into the Big
Horn Basin (KCOD/KWRL) after 15Z/Sat.  Primary storm impact of snow
with reduced ceilings and visibilities to not move east of the
divide until after 12Z/Sun.

&&

.FIRE WEATHER...

Periods of snow will spread back into the west today as an upper
level disturbance and front approach the area. Meanwhile, expect dry
weather East of the Divide with warmer temperatures for most areas.
Expect breezy conditions for many areas with strong to high winds
from the Red Desert through Natrona County. The next chance of snow
East of the Divide should hold off until Saturday night. Mixing and
smoke dispersal will range from poor in the deeper valleys to good
to very good in the windier locations.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 8 AM this morning to 11 PM MST this
evening for WYZ001-012>015-023-024.

High Wind Warning from 8 AM this morning to 5 PM MST this
afternoon for WYZ019-020.

&&

SHORT TERM...Hattings
LONG TERM...Murrell
AVIATION...McDonald
FIRE WEATHER...Hattings
Hazardous weather outlook, Mar 2, 2:02 AM MST, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
202 AM MST Fri Mar 2 2018

WYZ001>020-022>030-031200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
202 AM MST Fri Mar 2 2018

...Winter Weather Advisory in effect for western Wyoming today
into this evening...

...High Wind Warning today for portions of Fremont and Natrona
Counties...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Periods of snow in the west. Please see Winter Weather
products for details.

High winds are likely today from the Red Desert through Natrona
County. Please see High Wind Warning for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday into Sunday...Periods of snow in the west, spreading East
of the Divide Saturday night and especially into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts and wind gusts
past 50 mph. Thank you.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Yellowstone National Park

When
March 2, 11:00 AM MST to March 4, 4:00 PM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Heavy snow fell in portions of Yellowstone Park. Some of the higher amounts included 15 inches at Two Oceans Plateau and 14 inches at Lewis Lake Divide.

Winter Storm, Teton & Gros Ventre Mountains

When
March 2, 12:00 PM MST to March 4, 9:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Trained Spotter
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Persistent convective banding set up over Teton County and brought heavy snow to some areas, especially on western facing slopes. Grand Targhee received copious amounts of snow with 57 inches at Chief Joseph and 41 inches at the SNOTEL site. The Jackson Hole ski resort received 29 inches of snow. Many other locations had over a foot of new snow.

Winter Storm, Star Valley

When
March 2, 3:00 PM MST to March 4, 7:15 PM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Heavy snow fall in portions of the Star Valley. Snowfall amounts ranged from 9 inches near Smoot to 19 inches near Thayne.

Winter Storm, Jackson Hole

When
March 2, 4:00 PM MST to March 4, 11:00 PM MST
Where
Jackson Hole forecast zone
Reported by
Trained Spotter
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

A long lived snow event brought heavy amounts to much of the Jackson Valley. Some amounts included 8 inches at Moose and 13.2 inches at Jackson Dam.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739837, 739839, 739841, 739840.